Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 140, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2002, 3:20 PM EDT for Giles County, Virginia. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 2, 2002, 3:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Giles County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:35 PM EDT | Thunderstorm Wind | Ripplemead, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1023 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
518 WUUS51 KRNK 021920 SVRRNK VAC071-021945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 319 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GILES COUNTY IN SOUTHWEST VIRGINIA * UNTIL 345 PM EDT. * AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PETERSTOWN...MOVING SOUTHWEST AT 35 MPH. SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE NARROWS... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 02
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT TUE JUL 2 2002 ATMOS HAS DEEPER MOISTR TODAY AND IS A LTL MORE SPPRTIVE OF STORMS...SOME OF WHICH ARE BECOMING SEVERE. CONVECTION HAS BEEN LASTING PAST MIDNIGHT THE LAST COUPLE NIGHTS AND SEE NO REASON WHY IT SHUDNT THE NEXT 2 NIGHTS AS WELL. ACTIVITY SHUD ALSO CONT TO BE FOCUSED OVER THE HIGHER TERRAIN...WITH A GRADUAL INCREASE EAST OF THE MTNS THRU THURSDAY. 12Z AVN RUN IS VERY DEEP WITH THE TROF OVER NEW ENGLAND LATE IN THE WEEK...MUCH LIKE THE OLDER MRF RUNS. MOST BELIEVE THIS TO BE OVERDONE...SO WILL HOLD TEMPS UP. STILL WILL BRING DRIER AIR INTO THE REGION FRI AND KEEP IT DRY THRU MONDAY. MRF AND ECMWF BOTH INDICATING RETROGRADING THE STRONG UPR RIDGE TO THE WEST NEXT WEEK AND DEEPENING AN EAST COAST TROF. WILL RELUCTANTLY ADD POPS FOR TUE AS MRF PROGGING AN IMPRESSIVE FRONT FOR THAT TIME. FCSTID = 9 ROA 71 93 71 93 / 30 30 30 40 LYH 70 93 70 92 / 30 30 30 40 DAN 73 95 73 94 / 30 30 30 40 BLF 66 85 66 84 / 40 40 30 40 LWB 65 84 65 83 / 40 40 30 40 BCB 66 86 66 85 / 30 40 30 40 TNB 64 85 64 84 / 40 40 30 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 2, 11:20 AM EDT, 4 hours before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-0212200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1120 AM EDT TUE JUL 2 2002 ...HEAT INDEX AROUND 100 OR HIGHER IS EXPECTED BY LATE AFTERNOON... AFTERNOON TEMPERATURES WILL REACH THE MID 90S IN MOST AREAS BY 4 PM...AND A FEW LOCATIONS IN THE PIEDMONT MAY SEE UPPER 90S. THESE TEMPERATURES...COMBINED WITH HIGH HUMIDITY...WILL PRODUCE A HEAT INDEX OF 99 TO 104 ACROSS THE PIEDMONT AND FOOTHILLS. THE HIGHEST HEAT INDEX IS EXPECTED TO OCCUR FOR AN HOUR OR TWO BETWEEN 2 PM AND 5 PM. SUNSTROKE...HEAT CRAMPS...AND HEAT EXHAUSTION ARE ALL POSSIBLE WITH PROLONGED EXPOSURE AND PROLONGED ACTIVITY WHEN THE HEAT INDEX REACHES THIS LEVEL. IF POSSIBLE...AVOID OVER EXERTION IN THE BRIGHT SUNSHINE DURING THE HOTTEST PART OF THE AFTERNOON. DRINK PLENTY OF NON ALCOHOLIC BEVERAGES TO KEEP YOURSELF HYDRATED. JJ
Special weather statement, Jul 2, 12:41 PM EDT, 2 hours 39 minutes before
VAZ009-015-021745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT TUE JUL 2 2002 ...THUNDERSTORMS TRACKING SOUTHWARD THROUGH PARTS OF SMYTH AND GRAYSON COUNTIES... A CLUSTER OF THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 MPH...WILL TRACK SOUTHWARD THROUGH SOUTHERN SMYTH AND WESTERN GRAYSON COUNTIES VIRGINIA THROUGH 145 PM THIS AFTERNOON. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED NEAR SUGAR GROVE...IN SMYTH COUNTY...AND TROUTDALE IN GRAYSON COUNTY. OTHER STORMS WILL ALSO TRACK SOUTHWARD ALONG AND WEST OF THE BLUERIDGE EARLY THIS AFTERNOON. JW
Special weather statement, Jul 2, 1:11 PM EDT, 2 hours 9 minutes before
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-021830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT TUE JUL 2 2002 ...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA... SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN WEST VIRGINIA... THE SOUTHWEST MOUNTAINS OF VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA WILL BE STRENGTHENING AND INCREASING IN COVERAGE HEADING INTO MID AFTERNOON. SOME OF THESE STORMS WILL HAVE VERY HEAVY RAIN OF UP TO 2 INCHES IN LESS THAN AN HOUR...WIND GUSTS TO 40 MPH... AND POSSIBLY SMALL HAIL. LOCATIONS MOST LIKELY TO BE AFFECTED THROUGH 230 PM WILL INCLUDE BLUEFIELD...TAZEWELL...RICHLANDS... MARION...THE MOUNT ROGERS AREA...AND THE WESTERN HIGHLANDS OF ASHE AND WATAUGA COUNTIES. JJ
Local storm report, Jul 2, 2:26 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
610 PM FAIRVIEW AREA VA 0.88 INCH HAIL
07/01/02 WYTHE HAIL DAMAGED A VEHICLE
AND COVERED THE GROUND.
210 PM LEWISBURG WV 0.88 INCH HAIL
07/02/02 GREENBRIER REPORTED BY SKYWARN
SPOTTER.Local storm report, Jul 2, 2:47 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
228 PM 1N LEWISBURG WV 0.75 INCH HAIL
07/02/02 GREENBRIER REPORTED BY SKYWARN
SPOTTER.
230 PM FARLEY WV 0.75 INCH HAIL
07/02/02 SUMMERSSpecial weather statement, Jul 2, 2:58 PM EDT, 22 minutes before
VAZ007-009>011-018-019-WVZ042>045-022100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 258 PM EDT TUE JUL 2 2002 ...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA... A CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...AND THE VIRGINIA BORDER COUNTIES...IS DRIFTING SLOWLY SOUTHWEST. SOME OF THESE STORMS ARE PRODUCING UP TO NICKEL SIZE HAIL...AND LARGE AREAS ARE RECEIVING TORRENTIAL DOWNPOURS. RADAR ESTIMATES THAT MOST OF SOUTHERN AND EASTERN GREENBRIER COUNTY... SUMMERS...MONROE AND MERCER COUNTIES...HAVE GOTTEN AROUND 2 INCHES OF RAIN. THIS HEAVY RAIN WILL SPREAD SLOWLY SOUTHWARD INTO THE VIRGINIA BORDER COUNTIES OF ALLEGHANY...CRAIG...GILES...AND TAZEWELL BY 400 PM. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE IN SOUTHEAST WEST VIRGINIA THROUGH 400 PM. THIS WILL AT LEAST CAUSE SOME FLOODING OF LOW LYING AREAS...AND MAY BRING CREEKS OUT OF THEIR BANKS. IF YOU ARE IN THE AREA OF THESE STORMS...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR WATER COVERED ROADS. THOSE LIVING ALONG CREEKS AND SMALL STREAMS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A FLASH FLOOD WARNING IS ISSUED. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:08 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 37 min |
| Jul 2, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 33 min |
| Jul 2, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig | 27 min |
| Jul 2, 3:51 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 24 min |
| Jul 2, 3:57 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 33 min |
| Jul 2, 3:57 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 48 min |
| Jul 2, 4:07 PM EDT | Flash Flood Warning | RNK | Montgomery | 3 hr |
| Jul 2, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 24 min |
| Jul 2, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 50 min |
| Jul 2, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 33 min |
| Jul 2, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 29 min |
| Jul 2, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 48 min |
| Jul 2, 5:09 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Salem | 36 min |
| Jul 2, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 41 min |
| Jul 2, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 31 min |
| Jul 2, 6:09 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 111 min |
| Jul 2, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 32 min |
| Jul 2, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 35 min |
| Jul 2, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.